While sleep aids like melatonin shouldn’t be taken long-term, there’s no denying its power to help you get through a particularly rough patch of sleeplessness or even jet lag. As with any supplement or medicine, though, you might experience side effects while taking melatonin. POPSUGAR asked doctors about melatonin-induced headaches, specifically. Here’s what you need to know.
Can Melatonin Cause Headaches?
The data on this is mixed. Neha Patkak, MD, who’s board-certified in internal medicine, told POPSUGAR that she has seen cases on both sides of the spectrum — melatonin causing headaches, and melatonin possibly helping to alleviate a headache. Billy Yung, MD, a neurologist at Westmed Medical Group in Purchase, NY, cited a 2016 study that showed melatonin may actually help prevent migraines. Dr. Patkak pointed out, though, that “researchers are still trying to figure out how melatonin helps in these situations as well as the best doses.”
Why Would Melatonin Cause Headaches?
Any time a new substance is introduced to the body, there’s a chance for an adverse reaction, like a headache. “Another thought is that because melatonin is connected to our circadian rhythm, the timing of when you take it could interfere with your sleep cycle, which may cause headaches,” Dr. Patkak told POPSUGAR. Getting too little or too much sleep, or falling out of a consistent sleep pattern, are known triggers of migraines and other headaches.
What Should You Do If You Still Need Help Sleeping?
Dr. Patkak’s first recommendation is to check in with your doctor, especially if insomnia is a prevalent issue you’re experiencing. Your doctor can rule out any underlying conditions that might be contributing to your sleep issues, and help you find a solution that works for you, without any side effects. You may still be able to use melatonin on occasion, but perhaps in a different formula or dose.